Excess overdose mortality immediately after cessation of opioid substitution therapy and following transfer of patients and their care
Bogdanowicz KM, Stewart R, Chang C-K, Shetty H, Khondoker M, Day E, Hayes RD, Strang J. (2018) IN Addiction ; 113: 946-951 [summary]
Aims: To investigate clustering of all-cause and overdose deaths after a transfer of patients and their care to alternative treatment provider and after the end of opioid substitution therapy (OST) in opioid-dependent individuals in specialist addiction treatment. Design, Setting and Participants: Mortality data were identified within a sample of 5335 patients with opioid use disorder who had received OST treatment between 1 April 2008 and 31 December 2013 from a large mental health-care provider in the United Kingdom. We investigated the circumstances and distribution of the 332 deaths identified within the observation window with a specific focus on overdose deaths (n = 103) after a planned discharge, dropout and transfer between services. Measurements: Crude mortality rates for overdose mortality 14 days, 28 days and more than 1 month after the end of treatment/transfer for overdose mortality. Findings: Of 47 individuals who died from overdose after having been transferred between services, nine died during the first 2 weeks [crude mortality rate (CMR) = 136.4, 95% confidence interval (CI) = 64.3–243.1] and a further five died during the first month posttransfer (CMR= 79.5, 95% CI = 44.2–129.7). Of the 32 individuals who died from overdose after planned OST cessation, five died during the first 2 weeks (CMR = 151.5, 95% CI = 51.1–319.0) and a further four died during the first month postdischarge (CMR = 82.6, 95% CI = 38.4–151.0). Conclusions: In the United Kingdom, opioid-dependent people who are transferred to an alternative treatment provider for continuation of their opioid substitution therapy experience high overdose mortality rates, with substantially higher rates during the first month (especially during the first 14 days) following transfer.